Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Albuquerque, NM

May 17, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 17, 2001, 3:00 PM MDT for Union County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 3:00 PM MDT (21:00 UTC)
Expired
May 17, 2001, 4:00 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Pueblo radar (KPUX), 181 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 172100
SVRABQ
NMC059-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 400 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHEAST OF DES MOINES...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHERN UNION COUNTY 

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH CAN CAUSE 
INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING. AT 
245 PM...1 INCH HAIL COVERED THE GROUND AT CAPULIN VOLCANO NATIONAL 
MONUMENT.

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

A SEVERE THUNDERSTORM WATCH REMAIN|S IN EFFECT UNTIL 700 PM MDT
THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3698 10398 3666 10399 3672 10353 3698 10346

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM MDT, 0 minutes earlier.

Area forecast discussion, May 17, 3:00 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 17 2001

UPSLOPE GENERATED BY OVERNIGHT OUTFLOW BOUNDARY RESULTED IN EARLY
CONVECTION EAST SLOPES OF SANGRES. FRONT DROPPING IN FROM NORTH THIS
AFTN/EVENING. SHORTWAVE MOVING SEWD ACROSS AREA TNGT LIKELY TO KEEP
CONVECTION GOING TIL LATE EAST WITH SOME SVR PSBL THIS EVENING. WILL
ASSUME THAT CONVECTION WILL AID EAST WINDS BREAKING THRU INTO CNTRL
NM OVERNIGHT INCREASING AVBL MOISTURE. EXTREMELY DRY AIRMASS CNTRL
VLYS AND NW THIS AFTN BUT IF EAST WINDS ARRIVE BEFORE SHORTWAVE
PASSES...COULD STILL TRIGGER ISOLD CONVECTION WEST OF CNTRL MTNS
THIS EVENING. WITH PROSPECT OF MORE LOW LEVEL MOISTURE...WILL ALSO
STICK WITH TERRAIN GENERATED ISOLD/SLGT CHC DIURNAL POPS FRIDAY AS
IN CURRENT FCST EVEN THOUGH SHOULD BE SOME LARGER SCALE SUBSIDENCE
AS HEIGHTS RISE BEHIND DEPARTING SHORTWAVE. MORE MOISTURE/CLDS
LIKELY TO RESULT IN LITTLE COOLER TEMPS WEST AND SE. NERN CRNR HAS
ALREADY COOLED CONSIDERABLY TDA BUT EXPECT MINOR ADDITIONAL COOLING
FRI BEHIND FRONT. SAT IS A REAL PROBLEM IN REGARD TO EFFECTS OF
IMPULSES ROTATING OUT AHEAD OF UPR LOW WEST OF BAJA TDA WHICH WILL
BEGIN MOVING INTO NWRN MEXICO BY THEN. LITTLE FAITH IN MODELED
DETAILS BUT STABILITY SHOULD BE DIMINISHING WHILE SHORTWAVE MOVING
ALONG CANADIAN BORDER SHOULD BRING ANOTHER WEAK COLD FRONT SOUTHWARD
DOWN THE PLAINS INTO NERN CRNR NM. WILL INCREASE POPS A BIT
STATEWIDE FOR SAT WITH SOME MINOR ADDITIONAL COOLING WEST.

FOR EXTENDED...NWLY FLOW DEVELOPING SUNDAY BEHIND DEPARTING UPPER
TROUGH AND PERSISTING THROUGH MIDWEEK. SHOULD BE SOME ADDITIONAL
WEAK SURGES DOWN THE PLAINS AT TIMES IN THIS REGIME SO WILL MAINTAIN
LOW POPS EAST SLOPES EASTWARD AND MOSTLY DRY PATTERN WEST OF CENTRAL
MOUNTAINS. TEMPS UP AND DOWN EAST BUT NOT TOO FAR OFF SEASONAL WHILE
WEST SHOULD AVERAGE BIT ABOVE SEASONAL. MJF

ABQ BB 057/085 056/081 053 32111
SAF BB 049/080 047/077 044 32222
TCC BB 055/080 055/080 055 32511

.ABQ...NONE.

In the hours before

Special weather statement, May 17, 10:00 AM MDT, 5 hours before
NMZ001>021-026-172030-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT THU MAY 17 2001

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS INTO THE
NORTHEAST PLAINS AND NORTHERN PARTS OF THE EASTCENTRAL PLAINS.

WEATHER SYNOPSIS...THE AIR MASS ACROSS NORTHEAST AND EASTCENTRAL NEW
MEXICO WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE WEST, COUPLED WITH A LOW
LEVEL EAST TO WEST UPSLOPE FLOW, WILL RESULT IN SCATTERED
THUNDERSTORMS THIS AFTERNOON A FEW WHICH MAY BECOME SEVERE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
NORTHEAST AND MUCH OF THE EASTCENTRAL PLAINS.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
UNION...HARDING...QUAY...CURRY...ROOSEVELT...COLFAX...MORA...SAN
MIGUEL AND GUADALUPE.

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
NONE.

COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
NONE.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.
Local storm report, May 17, 12:55 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1255 PM MDT THU MAY 17 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    HOLMAN                    NM   1.00 INCH HAIL
05/17/01   MORA                           REPORTED BY LAW
                                          ENFORCEMENT

1252 PM    CAPULIN                   NM   .75 INCH HAIL
05/17/01   UNION                          REPORTED BY CO-OP
                                          OBSERVERS

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:47 PM MDTSevere Thunderstorm WarningABQUnion43 min
May 17, 12:58 PM MDTSevere Thunderstorm WarningABQMora62 min
May 17, 1:28 PM MDTSevere Thunderstorm WarningABQColfax62 min
May 17, 2:10 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 17, 2:30 PM MDTSevere Thunderstorm WarningABQColfax, Mora60 min
May 17, 2:40 PM MDTSevere Thunderstorm WarningABQColfax65 min
May 17, 4:06 PM MDTSevere Thunderstorm WarningABQColfax, Mora39 min
May 17, 4:15 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 17, 4:45 PM MDTSevere Thunderstorm WarningABQColfax, Harding60 min
May 17, 5:15 PM MDTSevere Thunderstorm WarningABQUnion60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.